Alert archive / South Dakota / Freeze Warnings in 2017
Freeze Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this freeze warning at Oct 10, 2017, 2:22 PM CDT for Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 2:22 PM CDT (19:22 UTC)
- In effect from
- Oct 11, 2017, 12:00 AM CDT
- Expired
- Oct 11, 2017, 10:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699 WWUS73 KFSD 101922 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 222 PM CDT Tue Oct 10 2017 NEZ013-014-SDZ069>071-111030- /O.NEW.KFSD.FZ.W.0002.171011T0500Z-171011T1500Z/ Dixon-Dakota-Yankton-Clay SD-Union- 222 PM CDT Tue Oct 10 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM CDT Wednesday. * TEMPERATURES...Overnight lows will fall into the upper 20s. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ001-002-012-013-020-021-031-MNZ089-111030- /O.NEW.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/ Lyon IA-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Nobles- 222 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from midnight tonight to 10 AM CDT Wednesday. * TEMPERATURES...Temperatures will fall into the lower to middle 30s * IMPACTS...Frost can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
237 WWUS73 KFSD 110256 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 956 PM CDT Tue Oct 10 2017 NEZ013-014-SDZ069>071-111100- /O.CON.KFSD.FZ.W.0002.171011T0500Z-171011T1500Z/ Dixon-Dakota-Yankton-Clay SD-Union- 956 PM CDT Tue Oct 10 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * TEMPERATURES...Overnight lows will fall into the upper 20s. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ003-014-022-032-MNZ090-111100- /O.EXA.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/ Dickinson-Clay IA-Buena Vista-Ida-Jackson- 956 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT UNTIL 10 AM CDT WEDNESDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect until 10 AM CDT Wednesday. * TEMPERATURES...Temperatures will fall into the lower to middle 30s * IMPACTS...Frost can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ IAZ001-002-012-013-020-021-031-MNZ089-111100- /O.CON.KFSD.FR.Y.0003.171011T0500Z-171011T1500Z/ Lyon IA-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Nobles- 956 PM CDT Tue Oct 10 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * TEMPERATURES...Temperatures will fall into the lower to middle 30s * IMPACTS...Frost can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
796 WWUS73 KFSD 110749 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 249 AM CDT Wed Oct 11 2017 NEZ013-014-SDZ069>071-111500- /O.CON.KFSD.FZ.W.0002.000000T0000Z-171011T1500Z/ Dixon-Dakota-Yankton-Clay SD-Union- 249 AM CDT Wed Oct 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURES...Morning lows will fall into the upper 20s. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ001>003-012>014-020>022-031-032-MNZ089-090-111500- /O.CON.KFSD.FR.Y.0003.000000T0000Z-171011T1500Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson- 249 AM CDT Wed Oct 11 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURES...Morning lows will fall into the lower to middle 30s. * IMPACTS...Frost can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:13 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 10, 12:13 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1213 PM CDT Tue Oct 10 2017 .SHORT TERM...(Today and Tonight) Issued at 347 AM CDT Tue Oct 10 2017 Skies have cleared for areas north and west of a Yankton, SD to Jackson, MN line, allowing freezing temperatures for much of the area. Freeze and frost headlines are on track, and will remain out until after sunrise, when sunlight will quickly warm temperatures above freezing. Clouds south of this line have kept temperatures notably warmer, in the mid 30s to low 40s. Areas around Sioux City to Storm Lake, IA will continue to see cool autumn temperatures and on-and-off showers throughout the day. Rain accumulations should be light, as a dry layer below cloud base helps evaporate falling precipitation. Southeast SD and other locations north of the precipitation will also have another cool day, with light north and northeast winds keeping the dry Canadian air mass in place. Highs remain mostly in the 50s, which is several degrees below seasonal averages. Models have trended a bit cooler for Wednesday morning, as skies remain mostly clear. However, a shift to southerly winds and a moderating air mass should keep overnight temperatures above readings seen this morning. .LONG TERM...(Wednesday through Monday) Issued at 347 AM CDT Tue Oct 10 2017 The various deterministic models are in good agreement from Wednesday through 12Z Friday. A large upper trough begins to dig throughout the western United States placing the plains in a southwest flow aloft. On Wednesday and Wednesday night, both the nam and gfs continue to show a lot of stratus trapped in the lowest kilometer, with moisture maximized near 900mb extending from our far eastern zones to locations well east of our forecast area. The models have been showing this moisture for a couple of days now, and the stratus depth is deep enough on the soundings that the high RH is likely not an artifact of cool air. After blending the nam and gfs, raised sky cover from Windom MN to Storm Lake IA, with Marshall MN to Sioux City IA appearing to be on the edge of the stratus Wednesday and Wednesday night. This is all logical in that moisture is trapped behind a departing mid and upper low, and begins to move northward with a southeast low level flow. The stratus could impact highs in our far east, but superblend and other guidance values are already rather chilly in those locations so did not adjust down further yet. Elsewhere on Wednesday, it still looks windy west of I 29 with 20 to 30 knots in the mixed layer. Therefore increased wind speeds a bit above superblend values. Both the nam and gfs exit the stratus east of our forecast area pretty rapidly Thursday morning as the winds become more true southerly and increase as well. For highs, soundings mix to about 900mb which produces a lot of upper 60s for highs in our CWA. Model agreement continues Friday and Friday night. Upper QG forcing moves across the northern plains with a very weak short wave, and mid level frontogenesis is noted across much of the forecast area coinciding with a strong mid level baroclinic zone. Only slight chance to chance pops are warranted at this time because the lowest 1 to 2km are dry. This upcoming weekend is when the deterministic models begin to seriously diverge. Because of this, just went with the superblend solution. The gfs and gem global are in very good agreement in taking a strong short wave quickly eastward Saturday and Saturday night, pushed by a 100 to 120 kt jet. These models produce decent chances for light rain, possibly lingering in northwest IA and adjacent locations Sunday morning. The ECMWF is an outlier at this time, as it is a full 12 to 18 hours slower, and much stronger with the short wave. This solution would give a drier Saturday, followed by a wet Saturday night and Sunday. There is enough frontogenetic forcing and trowaling behind the surface low and cold air in the 850- 700mb layer to produce accumulating snowfall in our forecast area later Saturday night and Sunday morning. So this solution will certainly need watched in the coming days. However at this time since it is kind of odd man out, do not really want to hit the snow scenario too hard since it is still 5 days away. But something to keep an eye on. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1212 PM CDT Tue Oct 10 2017 VFR conditions expected into the overnight hours. Mid-level clouds will linger over MN/IA counties overnight, and just may graze SUX/FSD after midnight. Otherwise will watch for the potential of river fog as temperatures again drop into the 30s. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...MJ AVIATION...Dux
Hazardous weather outlook, Oct 10, 4:48 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 448 AM CDT Tue Oct 10 2017 IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-111000- Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 448 AM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens this morning. Frost is also likely again tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-012-MNZ081-089-090-SDZ070-071-111000- Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 448 AM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Frost will cause damage to any unprotected outdoor plants and gardens this morning. Another round of frost is possible tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ003-013-014-020>022-031-032-NEZ013-014-111000- Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota- 448 AM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Freeze Warnings in South Dakota, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.